Tylenol (acetaminophen) has a long history and is generally assumed to be safe, which is why many people underestimate the risk of liver damage. In realty, accidental Tylenol-induced liver injuries affect approximately 30,000 people every year. The difference between a “safe” dose of Tylenol and an overdose is very small — unfortunately, even small overdoses can severely injure the liver or lead to liver failure. When this occurs, the only treatment that will improve a patient’s survival is a liver transplant.
UPDATE: Tylenol Lawsuits Centralized in Federal MDL
July 15, 2013 — Study of Tylenol overdoses finds that victims with liver failure have a poorer prognosis than non-drug induced liver failure. Click here to read more.
June 20, 2013 — In April, federal judges created a Multi-District Litigation (MDL) in federal court to centralize dozens of Tylenol lawsuits filed throughout the United States. More than 100 lawsuits have been transferred into the litigation, which is located in the U.S. District Court for the Eastern District of Pennsylvania before Judge Stengler. Click here to read more.
May 25, 2012 — A study presented today is bringing awareness to the issue of hospital-administered overdoses of Tylenol (acetaminophen). The researchers found that 2.5% of hospital patients were given more than the recommended daily dosage of acetaminophen on at least one day during their hospital stay. This suggests that there is little awareness of the problem.
What is Tylenol?
Tylenol (acetaminophen) is the most popular pain-management medication in history. You probably have at least one medication containing acetaminophen in your medicine cabinet — approximately 600 medications contain this ingredient. Tylenol is used to treat mild to moderate pain and headaches. It can also reduce fever and treat symptoms of the common cold and flu. It was first approved by the FDA in 1951.
Tylenol and Liver Damage
- How does Tylenol cause liver damage?
- How much Tylenol can cause an overdose?
- What is the treatment for a Tylenol overdose?
- Can you reverse liver damage from Tylenol?
According to the American Association of Poison Control Centers, Tylenol is the leading cause of acute liver failure in the United States. Every year, approximately 30,000 people accidentally overdose on acetaminophen. Many of these people suffer severe, permanent liver damage and require expensive medical treatment, hospitalization, or a liver transplant.
The majority of Tylenol overdoses occur accidentally, usually when the patient unknowingly combines multiple medications containing acetaminophen. However, surprisingly, 25% of Tylenol overdoses are actually small overdoses staggered over a long period of time. Small, staggered overdoses can actually be more serious than acute overdoses, because patients typically do not go to the hospital right away. By the time their symptoms are severe enough to go to the hospital, they may have already caused severe damage to their liver. The long-term prognosis is actually worse for these patients.
Tylenol and the FDA
The FDA announced in January 2011 that they would require manufacturers of products containing Tylenol to reduce the maximum daily allowance of Tylenol from 4,000-mg per day to 3,000-mg per day. The maximum amount of Tylenol per pill will be 325-mg. The FDA will also force manufacturers to warn about the risk of severe Tylenol liver damage or liver failure.
The new warnings must be included in a “Black Box,” which is the FDA’s strongest warning that it can place on a medication. Black Box warnings are reserved for life-threatening side effects.
The FDA gave manufacturers three years to comply with the new requirements. This means that products containing more than the recommended daily allowance may be on store shelves until 2014.
Scientific Studies of Tylenol Liver Damage
Even at recommended doses of Tylenol, some studies have found evidence that it can cause liver damage. When the liver is damaged, it releases enzymes called ALT. In a study which involved 145 healthy subjects who were given either Tylenol (4,000-mg per day) or a placebo for two weeks, 33-44% of Tylenol patients had elevated ALT levels. This suggests that even normal levels of Tylenol causes temporary liver damage, but it is reversible when Tylenol is stopped.
Medications Containing Tylenol
More than 600 medications contain Tylenol (acetaminophen), and it is very easy to overdose on acetaminophen when these medications are combined. Common medications that contain high doses of acetaminophen include NyQuil (containing 500-mg of acetaminophen) and Vicodin / hydrocodone (containing 500, 650, or 750-mg of acetaminophen).
What is APAP?
Drug labels sometimes list Tylenol (acetaminophen) as APAP, which is an abbreviation for: “N-Acetyl-Para-Amino-Phenol.” This is the official chemical name of the acetaminophen molecule.
Labeling acetaminophen as APAP can be confusing, especially for people who take multiple drugs containing acetaminophen. Most people are not aware that APAP and acetaminophen are the same thing. They may accidentally overdose because they are unaware that they are taking more than the recommended daily amount of acetaminophen.